Tornadoes · United States · Kansas · 2009

EF0 tornado, Moran, Kansas, June 9, 2009

This EF0 tornado ran 0.8 miles across Allen County on June 9, 2009, touching down at 1:33 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 9, 2009
Touchdown
1:33 PM CDT (18:33 UTC)
Lifted
1:35 PM CDT (18:35 UTC)
On the ground
2 minutes
Path length
0.8 miles (1.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Allen County
Touchdown point
37.930, -95.150
Lift-off point
37.934, -95.137
Record number
0906091233-01

What the Weather Service recorded

Warm moist air situated just to the south of an advancing warm front set the stage for supercell development across Southeast Kansas during the afternoon and evening of June 9th, 2009. The supercell thunderstorms produced a wide variety of severe weather, including large hail up to tennis ball size, damaging wind gusts to 65 mph and even a couple of isolated tornadoes. The two tornadoes produced little damage as they touched down in open fields.

The tornado briefly touched down in an open field.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jun 9, 12:40 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 9, 12:40 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT TUE JUN 9 2009

.AVIATION...Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
COMPLICATED SCENARIO FOR THIS FORECAST WITH A REASONABLE AMOUNT OF
UNCERTAINTY. ONGOING CONVECTION OVER EASTERN KANSAS SHOULD NOT
AFFECT THE KCNU TAF OTHER THAN A WIND SHIFT FROM THE OUTFLOW. THIS
COMPLEX OF STORMS HAS CREATED A LARGE COLD POOL...WHICH IS KEEPING
WINDS OUT OF THE NORTHEAST FOR KSLN...KRSL...KHUT AND POSSIBLY
KCNU. THERE MAY BE A BRIEF PERIOD WHERE THIS OCCURS AT KICT...BUT
IT HAS ONLY MADE IT AS FAR SOUTH OF KEWK. DO NOT ANTICIPATE THAT
THIS WILL MOVE MUCH FURTHER SOUTH AND INFACT...EXPECTED IT TO
BEGIN TO RETURN NORTH. THERE IS A LARGE AMOUNT OF UNCERTAINTY WITH
HOW FAR NORTH THIS WILL RETURN. OF SIGNIFICANT NOTE IS THAT THIS
OUTFLOW IS IN THE FORM OF A BORE FROM THIS SYSTEM.

TO COMPLICATE THINGS MORE...CONVECTION SHOULD DEVELOP ALONG A
DRYLINE THAT IS ADVANCING INTO THE REGION FROM THE SOUTHWEST.
HOWEVER...EXACTLY HOW THIS WILL BE AFFECTED BY THE CONVECTION IS
SIMPLY VERY DIFFICULTY TO KNOW. BEST ESTIMATE OF CONVECTION
INITIATION IS BETWEEN 20Z AND 22Z...BUT THIS SHOULD BE SOUTH OF
THE TAF SITES. CONVECTION SHOULD LAST FOR SEVERAL HOURS AND MOVE
EAST WITH SEVERE STORMS POSSIBLE. CONDITIONS SHOULD BE LIFR IN THE
STORMS WITH SOME MVFR FOG FOR KSLN.

A COLD FRONT WILL MOVE SOUTH THEN STALL OVER THE REGION TONIGHT.
THIS WILL CAUSE WINDS TO SHIFT TO THE NORTH WITH IFR CIGS.

KRC
&&

.PREV DISCUSSION... /ISSUED 1029 AM CDT TUE JUN 9 2009/

UPDATE...
STILL WORKING WITH ONGOING CONVECTION THIS MORNING OVER THE
CENTRAL KANSAS COUNTIES...THOUGH TRENDS ARE FOR STORMS TO EXIT THE
AREA. NEXT ISSUE IS TO ASCERTAIN THE SIGNIFICANT THREAT AREA THIS
AFTERNOON.

LOCAL WRF-ARW CONTINUES TO SHOW A DRYLINE TO MOVE UP AND NEAR THE
WESTERN PORTION OF THE FORECAST AREA BY 21Z...WITH A SIGNIFICANT
DRYLINE BULGE ACROSS NORTHERN OKLAHOMA. STILL ANTICIPATE
INITIATION AROUND 3 PM. BUOYANCY/SHEAR COMBINATIONS STILL STRONGLY
FAVOR ROTATING STORMS WITH SIGNIFICANT SEVERE WEATHER. STRONG
0-3ML CAPES OF 150 J/KG...0-1KM EHI AROUND 6...AND MLCAPES
GREATER THAN 3500 J/KG ALONG THE DRYLINE BULGE SUGGEST A VERY
FAVORABLE ENVIRONMENT FOR TORNADOES...SOME POSSIBLY SIGNIFICANT
GIVEN THE FISH HOOK LOOKING HODOGRAPH...AND FAVORABLE LOW LEVEL
DEWPOINT DEPRESSIONS OF 12F.

THE GREATEST AMOUNT OF UNCERTAINTY WITH THIS EVENT IS THE EXACT
LOCATION OF INITIATION. THERE IS A GREAT AMOUNT OF MODEL DISPARITY
IN THE MESOSCALE AND IT IS BEING FURTHER COMPLICATED BY THE
ONGOING CONVECTION OVER NORTHERN AND EASTERN KANSAS.

WILL CONTINUE TO MONITOR AND WILL ISSUE MORE UPDATES AS NEEDED.

KRC

PREV DISCUSSION... /ISSUED 725 AM CDT TUE JUN 9 2009/

UPDATE...

UPDATED TO ADJUST POPS AND DECREASE SVR THREAT THIS MORNING.

ELEVATED CONVECTION FINALLY DEVELOPED OVER CENTRAL KS AROUND 5 AM.
HOWEVER THIS ACTIVITY DID NOT TAKE OFF LIKE WE WERE ANTICIPATING AND
HAS SO FAR STAYED BELOW SEVERE LIMITS. RUC HAS CONTINUED TO SHOW
AROUND 20-30J/KG OF CIN IN THE 850-700MB LAYER AND BEST GUESS IS
THAT THIS HAS BEEN ENOUGH TO SUPPRESS STORMS. STILL FEEL THERE WILL
BE THREAT FOR SVR STORMS...ESPECIALLY OVER CENTRAL AND SE KS WHERE
THE BEST MOISTURE TRANSPORT/ISENTROPIC LIFT IS OCCURRING ALONG THE
310K. THEREFORE WILL LOWER POPS FOR BASICALLY WICHITA AND AREAS TO
THE SW. IN ADDITION WILL DECREASE POTENTIAL HAIL SIZE IN HWO FOR
THIS MORNING.

LAWSON

PREV DISCUSSION... /ISSUED 645 AM CDT TUE JUN 9 2009/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE STORM CHANCES THIS MORNING THROUGH THE
EVENING HOURS.

CURRENTLY HAVE A WARM FRONT EXTENDING SOUTH OF THE KANSAS-OKLAHOMA
BORDER. A STRONG LOW LEVEL JET HAS INCREASED MOISTURE AND
INSTABILITY NORTH OF THE FRONT EARLY THIS MORNING WHICH HAS RESULTED
IN INCREASING STORMS AROUND SUNRISE OVER NORTH CENTRAL KS. THIS
ACTIVITY WILL LIFT OFF TO THE NORTHEAST THIS MORNING WITH KRSL AND
KSLN HAVING THE BEST SHOT AT STORMS. THERE IS ALSO A CHANCE THAT
ADDITIONAL STORMS MAY DEVELOP OVER SE KS THROUGH 16Z WITH THIS
ACTIVITY ALSO PUSHING OFF TO THE NORTHEAST BY THE AFTERNOON HOURS.

THE WARM FRONT IS EXPECTED TO LIFT NORTH AND BY THE AFTERNOON HOURS
WILL BE NEAR KICT. STORMS ARE EXPECTED TO REDEVELOP LATE THIS
AFTERNOON IN CENTRAL AND SOUTH CENTRAL KS WITH THE ACTIVITY PUSHING
OFF TO THE EAST/NORTHEAST FOR THE OVERNIGHT HOURS. ANY STORM THAT
DEVELOPS LATE THIS AFTERNOON/EARLY EVENING WILL LIKELY BE SEVERE.
AFTER 06Z THE BULK OF THE ACTIVITY WILL BE EAST AND NORTHEAST OF THE
FORECAST AREA.

LAWSON

PREV DISCUSSION... /ISSUED 319 AM CDT TUE JUN 9 2009/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING AND
PLACEMENT OF THE CONVECTION INITIATION EARLY THIS MORNING AND LATER
TODAY. THE NEXT CONCERN IS THE TIMING OF THE UPPER LEVEL WAVE AND
COLD FRONT ON WEDNESDAY.

TODAY-TONIGHT:
THIS PORTION OF THE FORECAST IS CERTAINLY THE MOST CRITICAL SO THIS
WILL BE OUR MAIN FOCUS. LATEST PROFILERS WERE SHOWING AN UPPER LEVEL
JET STREAK MOVING THROUGH NORTHERN KANSAS. THIS JET STREAK WAS
CAUSING THE LOW LEVEL FLOW TO RESPOND BY VEERING OUT WHICH IS
HELPING SURGE THE LOW LEVEL MOISTURE NORTHEAST INTO THE FORECAST
AREA. LATEST SURFACE ANALYSIS WAS SHOWING BKN CLOUD DECKS FORMING
AROUND 4KFT IN NORTHEAST OKLAHOMA. THIS IS A SIGN THAT STORMS MAY
GET GOING ACROSS NORTHEAST OKLAHOMA DURING THE NEXT HOUR OR SO. IF
WE CONTINUE TO SATURATE THAT LAYER BETWEEN 850-800MB THEN THIS
WILL TAP INTO THAT HIGHER INSTABILITY WITH MOST UNSTABLE CAPES
AROUND 2000-2500J/KG ACROSS SOUTHEAST KANSAS WITH EVEN HIGHER
INSTABILITY POSSIBLE ACROSS SOUTH CENTRAL KANSAS NEAR 3000 J/KG.
THERE IS PLENTY OF SHEAR IN THIS LAYER ABOVE 850MB WITH VALUES
AROUND 40KTS (1-6KM). AS A RESULT...WE WILL MOST LIKELY SEE
SCATTERED TO NUMEROUS ELEVATED SUPERCELLS DEVELOPING AFTER 5 AM
WITH LARGE HAIL UP TO BASEBALL SIZE BEING THE MAIN THREAT ACROSS
THE MAJORITY OF THE AREA. THE BULK OF THE CONVECTION SHOULD PUSH
EAST INTO AREAS EAST OF THE TURNPIKE BY LATE MORNING WHICH IS
WHERE THE BEST ISENTROPIC LIFT WILL BE FOCUSED. SEVERE CHANCES MAY
DIMINISH SLIGHTLY DURING THE AFTERNOON ACROSS SOUTHEAST KANSAS SINCE
THE ATMOSPHERE WILL BECOME QUITE SATURATED WHICH MAY LIMIT CAPE.

AREAS WEST OF THE TURNPIKE SHOULD SEE THE ATMOSPHERE RECOVER FAIRLY
RAPIDLY DURING THE AFTERNOON WHICH WILL SET THE STAGE FOR MORE
SUPERCELL DEVELOPMENT WITH THESE SUPERCELLS POSSIBLY BECOMING MORE
ROOTED IN THE BOUNDARY LAYER WHICH WILL FAVOR THE POTENTIAL FOR
TORNADOES. THE MODELS ARE IN PRETTY GOOD AGREEMENT IN SHOWING THE
HELICITY DIAGRAMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WITH LARGE
CURVATURE WHICH WILL CREATE THE POTENTIAL FOR LONG LIVED TORNADIC
SUPERCELLS. THE EXACT POINT OF INITIATION IS VERY DIFFICULT TO
DETERMINE AT THIS POINT SINCE THE CAP WILL BE VERY WEAK AND THE
EASTERLY SURFACE FLOW COULD FORM A TROF AXIS THROUGH CENTRAL AND
SOUTH CENTRAL KANSAS. FOR NOW WE PLAN ON UPGRADING THE HAZARDOUS
WEATHER OUTLOOK TO 4 IN CENTRAL AND SOUTH CENTRAL KANSAS. THE
CONVECTION WILL MOST LIKELY LIFT NORTHEAST OUT OF THE FORECAST AREA
DURING THE LATE EVENING OR SHORTLY AFTER MIDNIGHT.

WEDNESDAY-SATURDAY:
THE GFS IS STILL FAIRLY CONSISTENT IN SHOWING THE UPPER LEVEL WAVE
MOVING THROUGH THE AREA ON WEDNESDAY. THIS WILL CAUSE THE COLD FRONT
TO PUSH SOUTHEAST AND BRING ANOTHER CHANCE OF SEVERE WEATHER TO THE
AREA. AFTER THE FRONT MOVES THROUGH ON WEDNESDAY NIGHT CLEARING
SKIES WILL BE ON TAP FOR THE AREA ON THURSDAY WITH COOLER
TEMPERATURES EXPECTED. THE REMAINDER OF THE FORECAST THE MODELS
BRING THE FRONTAL BOUNDARY BACK TO THE NORTH SATURDAY AND SATURDAY
NIGHT WITH LIMITED UPPER LEVEL SUPPORT. THEREFORE...CONVECTION
CHANCES LOOK TO BE FAIRLY SLIM AT THIS POINT.

COX

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE REMAIN 2 CONCERNS:
1) TSRA POTENTIAL FROM LATE TONIGHT THROUGH TUE AFTERNOON.
2) POTENTIAL FOR MVFR CIGS FROM LATE TONIGHT THROUGH TUE MORNING.

EARLY THIS EVENING ULTRA-HIGH OCTANE SFC-850MB FUEL WAS POOLING
OVER THE SRN PLAINS...ESPECIALLY OVER CNTRL & ERN OK ALONG A W-E
ORIENTED STATIONARY FRONT. THE MOISTURE-LADEN AIRMASS WILL SURGE N
ACROSS KS LATE TONIGHT & TUE AS LOWER-DECK WRN PLAINS TROFFING
DEVELOPS. IN RESPONSE...THE NOW STATIONARY FRONT DRAPED ACROSS OK
WILL SURGE N AS A WARM FRONT TONIGHT...ALLOWING STRONG LOWER-DECK
MOISTURE TRANSPORT TO OCCUR OVER KS. POSSESS SUFFICIENT CONFIDENCE
TO INTRODUCE TSRA & MVFR CIGS/VSBYS TO ALL 5 TERMINALS EARLY TUE
MORNING WITH GREATEST CHANCES OCCURRING OVER KHUT & KRSL WHERE
BETTER ALIGNED WITH STRONGEST 925-850MB WARM/MOIST ADVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    91  65  83  60 /  30  30  40  60
HUTCHINSON      83  63  81  59 /  40  30  30  50
NEWTON          83  62  80  59 /  40  30  40  50
ELDORADO        87  65  82  60 /  40  30  40  50
WINFIELD-KWLD   92  68  85  61 /  30  30  40  60
RUSSELL         70  58  78  56 /  50  30  30  50
GREAT BEND      70  60  80  57 /  30  30  30  50
SALINA          70  62  80  58 /  50  30  30  40
MCPHERSON       74  62  80  58 /  40  30  30  50
COFFEYVILLE     90  70  86  61 /  50  30  40  60
CHANUTE         92  69  83  61 /  50  30  40  50
IOLA            91  67  82  61 /  50  40  40  40
PARSONS-KPPF    92  70  84  61 /  50  30  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 9, 12:18 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CDT TUE JUN 9 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101730-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1218 PM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS IN PROGRESS IN EASTERN KANSAS THIS AFTERNOON SHOULD
CONTINUE MOVING SOUTHEAST. HAIL UP TO QUARTER SIZE HAIL AND WINDS
TO 60 MPH ARE THE PRIMARY THREATS WITH THESE STORMS.

A WARM FRONT IS EXPECTED TO STALL OUT ALONG A MARION TO HUTCHINSON
LINE DURING THE AFTERNOON. THIS WILL ALLOW FOR THE ATMOSPHERE TO
BECOME QUITE VOLATILE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AS A
DRYLINE MOVES IN FROM THE SOUTHEAST. THE GREATEST THREAT OF
STORMS LOOKS TO BE SOUTH OF INTERSTATE 70. THE STORMS ARE EXPECTED
TO BEGIN BETWEEN 3 AND 5 PM. THE MAIN THREATS WITH THESE STORMS
WILL BE VERY LARGE HAIL GREATER THAN BASEBALL SIZE...DAMAGING
SEVERE WINDS...AND POSSIBLE SIGNIFICANT TORNADOES. THE GREATEST
THREAT AREA SHOULD BE ACROSS SOUTH CENTRAL KANSAS. THE STORMS
SHOULD BEGIN TO MOVE NORTHEAST OF THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FRONTAL BOUNDARY WILL BEGIN TO PUSH SOUTHEAST AS A COLD FRONT
AND BE THE FOCUS FOR MORE THUNDERSTORM DEVELOPMENT ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS WEDNESDAY AFTERNOON AND WEDNESDAY
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN THREATS.

THE THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS THURSDAY
MORNING. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE STRONG OR
SEVERE.

THUNDERSTORMS REMAIN IN THE FORECAST FROM THURSDAY NIGHT THROUGH
MONDAY. A FEW STRONG STORMS CANNOT BE RULED OUT DURING THIS TIME
FRAME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS EXPECTED BY TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KRC

In the hours before

Local storm report, Jun 9, 11:48 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1148 AM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND GST     COTTONWOOD FALLS        38.37N 96.54W
06/09/2009  E50 MPH          CHASE              KS   TRAINED SPOTTER

            HEAVY RAIN AND PEA SIZE HAIL.

&&

LFW
Local storm report, Jun 9, 12:15 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND GST     MADISON                 38.13N 96.14W
06/09/2009  E50 MPH          GREENWOOD          KS   LAW ENFORCEMENT

            HEAVY RAIN.

&&

LFW
Special weather statement, Jun 9, 12:18 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CDT TUE JUN 9 2009

KSZ070-071-091745-
GREENWOOD-WOODSON-
1218 PM CDT TUE JUN 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD AND WOODSON COUNTIES...

AT 1217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MADISON...OR 19 MILES SOUTH OF
EMPORIA...AND MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

SPURGEON
Local storm report, Jun 9, 1:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     5 NW IOLA               37.99N 95.45W
06/09/2009  E50 MPH          ALLEN              KS   TRAINED SPOTTER

            THUNDERSTORM WIND GUST FRONT. NO TREE LIMBS DOWN.

&&

LFW
Special weather statement, Jun 9, 1:29 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT TUE JUN 9 2009

KSZ070-071-091900-
GREENWOOD-WOODSON-
129 PM CDT TUE JUN 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD AND WOODSON COUNTIES...

AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF YATES CENTER...AND MOVING
EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SPURGEON
Local storm report, Jun 9, 1:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
132 PM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     FUNNEL CLOUD     MORAN                   37.92N 95.17W
06/09/2009                   ALLEN              KS   TRAINED SPOTTER

&&

LFW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 12:00Z

6.6 hours before the tornado, 126 km from the path. June 9, 2009.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -64435, lifted condensation level 918 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 171 square meters per square second, 0 to 6 km bulk shear 43 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-64435 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 00:00Z

5.4 hours after it, 126 km from the path. June 10, 2009.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 165 joules per kilogram, CIN -291, lifted condensation level 567 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2009-06-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 163 square meters per square second, 0 to 6 km bulk shear 59 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-291 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Fort Scott (FSK), 36 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pleasant Hill radar (KEAX), 124 km away, was scanning. The volume nearest the touchdown began at 18:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 9, 2009

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 92:25 PM CDTEF0Neosho, KS1.665
June 92:12 PM MDTEF0Cheyenne, NE0.130
June 93:15 PM MDTEF0Cherry, NE0.110
June 95:21 PM EDTEF0Baltimore, MD1.0150
June 95:11 PM MDTEF0Weld, CO0.150
June 96:53 PM CDTEF0Kiowa, KS0.650
June 97:59 PM CDTEF0Oregon, MO0.020

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.